Loss of Consciousness in a 34 Yo Male Related to Marijuana
by Azim Merchant, Aashray Singareddy, Leighton McCabe, Rachana Raghupathy, Qianli Wang, Daniel Hwang, Alan Zajarias, Gregory M Lanza*
Washington University Medical School, St. Louis, MO, USA
*Corresponding author: Gregory M. Lanza, Division of Cardiology, Washington University Medical School, CORTEX building, Suite 101, 4320 Forest Park Ave, Saint Louis, MO 63108, USA
Received Date: 27 September 2023
Accepted Date: 02 October 2023
Published Date: 04 October 2023
Citation: Merchant A, Singareddy A, McCabe L, Raghupathy R, Wang Q, et al (2023) Loss of Consciousness in a 34 Yo Male Related to Marijuana. Ann Case Report. 8: 1468. https://doi.org/10.29011/2574-7754.101468
Nontraumatic exertional syncope can be an ominous event reflecting profound arterial hypotension, cerebral hypoperfusion, and transient loss-of consciousness that occurs most commonly in patients with underlying cardiovascular disease. In contradistinction, transient loss-of-consciousness in “healthy adults” is typically vasovagal syncope related to exaggerated orthostatic cardiovascular responses attributed to a hyper-reactive autonomic nervous system. In the present report, a 34 yo male presents to the hospital emergency department (ED) for a sudden loss of consciousness and fall ultimately related to cardiac syncope ascribed to chronic recreational marijuana use complicated by coronary vasospasm.
Keywords: Syncope; Marijuana; Vasoconstriction; Vasospasm.
Abbreviations: CBD: Cannabidiol; CB1R: Cannabinoid Receptor 1; ECG: Electrocardiogram; ED: Emergency Department; Hs-Tni: High Sensitivity Troponin I; Met: Metabolic Equivalent For Task; THC:Δ9 Tetrahydrocannabinol; WHO: World Health Organization; Yo: Year Old.
Ethics and institutional review: This case report is submitted after careful review by the Washington University Human Research Protection Office.
Syncope in erect individuals after exhaustive exercise of short duration is commonly reported and sometimes related to persistent post-exercise peripheral arterial vasodilation with impaired venous return . Other reported events are attributed to excessive vagal response leading to a post-exertional sinus pause with ventricular asystole . Marijuana users have increased risk of cardiac dysrhythmia associated with tachycardia, bradycardia, chest pain, and/or unexplained syncope . In one example, a 40 yo was hospitalized for syncope related to loss of sinoatrial activity with ventricular asystole after strenuous exercise, which was heralded by several post-exertion, near syncope events during a 6 month period of marijuana use. In contradistinction, the present case describes syncope in the context of chronic marijuana use due to chronic coronary constriction and vasospasm.
History of presentation: The patient is a 34-year-old male with no significant medical history who presents to the hospital for a syncopal event. The patient was intimate with his wife in the shower, “felt hot”, and stepped into the bedroom. He lost consciousness and fell to the floor where his spouse found him, wet from the shower and “shaking”, possibly shivering. Consciousness returned in a few minutes without confusion. The event was not associated with tongue biting, tonic-clonic movements of extremities, or bowel/bladder incontinence. He was brought to the ED by his wife for further evaluation. When interviewed, the patient denied current chest pain/pressure, chest tightness, palpitations, shortness of breath, nausea, vomiting, or fevers at the time or prior to the event. He endorsed recent loose stools following initiation of daily prune juice for constipation a few days earlier. Patient notes frequent upper respiratory congestion relieved by expectoration of mucous. No recent changes of diet or medications were expressed.
Past Medical History: Gunshot wound in back without complications or surgery (2019). No use of tobacco products. Daily recreational use of marijuana since age 19. Recreational alcohol use with the last drink a few days prior to admission. He is married with one child.
Differential diagnosis: Vasovagal, orthostatic, cardiogenic (arrhythmia, ischemia) syncope.
Investigations: The patient was managed under informed obtained upon hospital admission and for the specific procedures described. In the Emergency Department, the presentation ECG revealed modest inferior lead ischemic changes (Figure 1) associated with mildly increased serial high sensitivity troponin levels (hs-TnI, ng/L): 69, 139, 114, 111.
Figure 1: Presentation ECG in 34 yo male following syncope and associated with increased hs-TnI. Convex ST segments with T-wave inversions are appreciated in the inferior leads (III, AVF) consistent with ischemia (arrows).
The patient was heparinized. Telemetry recorded no ectopy over the hospitalization. Stress echocardiography revealed normal cardiac structure and function at rest. He exercised to 12 Mets using a modified Bruce protocol without symptoms or significant ECG changes. Peak stress images revealed a new transient inferior basal aneurysm resolved with rest (Figure 2).